MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA 49 NON-CEM; PRSTHSIS,HIP,SMI-CNSTRIND,MTL/PLYMR,PROSUNCMNTD

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA 49 NON-CEM; PRSTHSIS,HIP,SMI-CNSTRIND,MTL/PLYMR,PROSUNCMNTD
Model Number 75100409
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Injury (2348)
Date of Event 02/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to infection.Patient had diabetic reflux and hypertension.Surgeon used previous incision to open joint and dislocated the hip.Head and liner was removed via punch.Stem was removed via flexible osteotomes and removal tool.Cup removed by explant.Cement spacer inserted.Original surgery performed on (b)(6) 2019 due to rheumatoid arthritis.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed due to infection.The devices (polarcup shell 75100409; polarcup insert 75018956; polarstem 75100464) used in treatment were not returned for investigation.An appropriate investigation could therefore not be conducted and the reported infection could not independently be confirmed.To date no medical records have been received.Without any supporting medical documentation, the reported event cannot be assessed and a thorough medical assessment cannot be performed.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported infection.Review of the risk management documentation verifies the failure mode and severity of the reported issue.The risk associated with infection is considered low for all three devices in scope.The ifu (lit.No.12.23 ed 05/16) identifies "infection" as a known possible side effect resulting from a hip arthroplasty.One additional complaint has been reported for infection for the same batch (b1917935) of the polarcup xlpe insert.Both complaints are originated in australia and from the same hospital.However, there is no indication that the devices failed to match sterilization or other specifications at the time of manufacturing.Based on available information the root cause for the reported infection cannot be determined.Therefore and based on available information, the need for corrective action is not indicated.Nevertheless, further investigations have been initiated to ensure the safety and efficacy of devices related to batch b1917935.Smith + nephew will continue to monitor this device for similar issues.The complaint will be reopened should the complained device or additional information be received.

Brand Name
POLARCUP SHELL TI-PLASMA 49 NON-CEM
Common Device Name
PRSTHSIS,HIP,SMI-CNSTRIND,MTL/PLYMR,PROSUNCMNTD
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
MDR Report Key9774017
Report Number1020279-2020-00745
Device Sequence Number1568109
Product Code LPH
UDI-Device Identifier07611996118001
UDI-Public07611996118001
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/23/2026
Device Model Number75100409
Device Catalogue Number75100409
Device Lot NumberB1920270
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/10/2020
Supplement Date Received by Manufacturer02/10/2020
Initial Report FDA Received Date03/02/2020
Supplement Report FDA Received Date04/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;